Q:

12/7/2012
I consulted on a 9-year-old boy who developed marked tongue swelling associated with slurred speech, perioral and periorbital swelling, but no hives, respiratory distress, wheeze, or vomiting. He was brought to ER, angiodema was confirmed, and treated with Benadryl and pediapred, but not epi. Symptoms resolved over 1-2 hours. The symptoms started at school, mid-afternoon, in May 2012. He had eaten lunch ~1-1/2 hours prior (ham sandwich, eaten regularly) and no other new foods. He does not have a history of seasonal allergies or asthma. He has never had swelling episodes.

PMH: ADHD and ODD

FH: both parents have environmental allergies; mother; asthma; brother: asthma; strong family history of mental illness (depression and bipolar disease)

Meds: concerta 72 mg qd; Respiradone (dose increased from 0.125 to 0.25 mg 1 week prior to presentation); Melatonin qhs. Respiradone was stopped after the allergic symptoms.

Investigations: PST:+ cat, dust mite, trees, and birch (Toronto birch pollens are airborne through mid-May but he has no symptoms of seasonal allergies). All other aeroallergens: negative; milk, eggs, pn, tn, fish, sf, soy, wheat negative. C1esterase inhibitor, C4 negative.

When I reviewed the literature, I found only 1 case report describing peripheral extremity swelling 1 week after respiradone was increased (Gen Hosp Psychiatry; 2010 nov-dec;32(6).e1-3

I am challenging him with 0.125 mg Respiradone, as his treating physician strongly feels that this medication is necessary.

My question is: assuming he tolerates the low dose, would it be reasonable to increase his dose back to 0.25? Can I assume that if he was truly allergic to the respiradone, re-introduction during the challenge should elicit symptoms, even at a lower dose? The swelling could have resulted from pollen exposure, but it was quite dramatic and he has no clinical history of seasonal allergies (though a strongly + PST to birch).

A:

Thank you for your inquiry.

As you know, there is no definitive answer to your question, and the decision as to whether or not to challenge this boy with risperidone is really one based on a risk/benefit analysis. I think that the differential lies between idiopathic angioedema (which would be somewhat unusual in a boy this age) and risperidone-induced angioedema.

I obtained the article which you mentioned, and there are actually two other cases of angioedema associated with the administration of risperidone (references copied below). Thus, clearly risperidone-induced angioedema is rare, but nonetheless based on these reports can occur.

If risperidone, however, is considered essential, then I believe you would be forced to try readministration. I think the dose you have selected is a good starting point. However, based on the fact that in one of the cases cited below, the patient was able to tolerate a lower dose of risperidone but had a recurrence of angioedema when the dose was increased, there is no guarantee that your patient (even though he could take a lower dose) could tolerate the full therapeutic dose. Unfortunately, the only way to tell is to challenge.

If there is no alternative medication for this boy, I would suggest a challenge with the 0.125 mg dose, and increase the amount as slowly as the psychiatrist feels would be allowed (e.g., every other day, once a week, et cetera).

In addition, since you stated that the tongue swelling was “marked,” I would also suggest supplying the family with an automatic epinephrine injector.

Thank you again for your inquiry and we hope this response is helpful to you.

Angioneurotic edema with risperidone: a case report and review of literature
General Hospital Psychiatry
Volume 32, Issue 6, November–December 2010, Pages 646.e1–646.e3
Abstract
Angioedema is characterized by oedema of the deep dermal and subcutaneous tissues and is reported as a rare adverse cutaneous reaction with risperidone, clozapine, ziprasidone, droperidol and chlorpromazine. Here we report a case of angioedema with risperidone. A 15-year-old boy diagnosed with schizophrenia was started on risperidone 1 mg/day, which was increased to 2 mg/day after 2 weeks. Within a week of increasing risperidone, he developed swelling over the face and feet. On examination he was found to have periorbital oedema and swollen lips. Following this, risperidone was stopped. Over the period of 1 week his oedema subsided, following which he was started on Haloperidol 5 mg/day, with which his psychosis improved significantly

[1] Cooney C, Nagy A. Angio-oedema associated with risperidone. BMJ 1995;311:1204.

[2] Kores Plesnicar B, Vitorovic S, Zalar B, Tomori M. Three challenges and a rechallenge episode of angio-oedema occurring in treatment with risperidone. Eur Psychiatry 2001;16:506–7.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology